Minnesota, 2009

Flooding in Minnesota, March 21 to 31, 2009

March 21 to 31, 2009 · NWS FGF · 18 events in 18 counties and zones

A stretch of warmer weather occurred from March 14th to 17th, which resulted in high temperatures in the 40s and low 50s. 10 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A stretch of warmer weather occurred from March 14th to 17th, which resulted in high temperatures in the 40s and low 50s. The snow depth in Fargo on the 14th was 15 inches with a melted water equivalent of 3.10 inches. By the 17th, the snow depth in Fargo had dropped to 6 inches. This was followed by a couple of cooler days, which temporarily slowed down any additional snowmelt. A second period of warmer weather began on March 20th and continued through the 24th. During this period of time, high temperatures again climbed into the 40s and low 50s. Most of the remaining snow in Fargo melted during this stretch of warm weather, with the Fargo snow depth falling from 2 inches to 0. Conditions were about the same in Grand Forks, with the snow depth falling to 0 by the 24th. These two warmups resulted in a quick response in river levels, especially across the southern Red River Valley and west central Minnesota. The mainstem Red River also showed a response, especially in the southern Red River Valley. With all the runoff moving into the river systems, water covered many roads and resulted in numerous road closures. The water covered entire sections of land as well and threatened many homes. A winter storm event on March 24th and 25th brought more snow to the region, along with a turn to colder temperatures. This resulted in a first crest for many rivers in the southern Red River Valley and west central Minnesota. However, river levels at most points along the mainstem Red River continued to stay high. Another winter storm event hit much of the area March 30th to 31st, dropping up to 2 feet of snow in the southern Red River Valley. There was a lot of moisture in this new snow, with snow to liquid ratios of less than 10 to 1. This set the stage for continued flooding into the month of April. Most counties across northwest Minnesota later received a Presidential Disaster Declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 10:03 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 21, 10:03 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1103 AM CDT SAT MAR 21 2009

.DISCUSSION...
THE DENSE FOG ADVISORY WAS ALLOWED TO EXPIRE AT 11 AM...WITH SOME
PATCHY FOG THROUGH EARLY AFTERNOON PERSISTING. TEMPS MAY NEED TO
BE LOWERED SOME TODAY WITH LOW CLOUDS FOR MOST OF THE AREA. THERE
SHOULD BE SOME EROSION AS THE DAY WEARS ON THOUGH AND TEMPS SHOULD
WARM UP AT LEAST A BIT.

&&

.AVIATION...MVFR/IFR CIGS MAY BE TOUGH TO GET RID OF TODAY ACROSS
ALL BUT FAR SOUTHERN FA WITH LIGHT MIXING AND PLENTY OF LOW LEVEL
RH FROM MELTING. LOWEST VSBYS SO FAR ACROSS THE FAR SOUTH IN CLEAR
SKIES BUT LIFR VSBYS SHOULD BE LOCALIZED THIS AM.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT SAT MAR 21 2009/

DISCUSSION...
FORECAST CHALLENGE CONCERNS TEMPERATURES TODAY AND EVOLVING STORM
SYSTEM TO IMPACT FA FROM LATE SUNDAY INTO MIDWEEK. MAIN DIFFERENCES
INVOLVE TIMING OF MAIN LOW WITH GFS MOST PROGRESSIVE VS SLOWER 12Z
ECMWF/00Z CANADIAN. WILL MAINTAIN PERSISTENCE AT THIS POINT IN TIME.
IN THE NEAR TERM NAM MOISTURE TRENDS LOOK BEST SO WILL USE BLEND.

MAIN ISSUE TODAY WILL BE TEMPERATURES. BAND OF MVFR/IFR CIGS BEST
DEPICTED BY RUC/NAM SLOWLY OOZING SOUTHWARD. THIS BAND OF ST HELD
TOGETHER IN S CANADA DURING DAY AND AM CONCERNED WITH MELTING AND
LOW LEVEL RH IN PLACE AND NOT A LOT OF MIXING SAME SITUATION MAY
OCCUR TODAY. NAM/RUC KEEP HIGHEST RH IN PLACE DURING DAY ACROSS ALL
BUT FAR SOUTHERN FA. WILL TRIM TEMPERATURES SOMEWHAT...MAINLY ACROSS
THE NORTH HOWEVER WILL NOT GO TOO COOL IN CASE THERE IS SOME EROSION
OF LOWER CIGS. WITH MID LEVEL RIDGE AND LOW LEVEL THERMAL RIDGE OVER
FA ANY BREAKS WILL ALLOW TEMPERATURES TO RECOVER QUICK.

UPPER RIDGE SHIFTS EAST OVERNIGHT SETTING UP SW FLOW ALOFT. SFC
GRADIENT/LOW LEVEL JET CRANKS UP TOWARDS MORNING WITH GFS INDICATING
SOME ELEVATED CAPE/NEGATIVE SHOWALTER INDICES AS PRECIPITABLE H20
VALUES INCREASE TO AN INCH. WILL MAINTAIN THUNDER CHANCES HOWEVER
TRIM BACK POPS ACROSS THE EAST AS BEST FORCING CONFINED TO WESTERN
FA.

INITIAL WAVE LIFTS THROUGH FA SUNDAY AFTERNOON/NIGHT. BAND OF
ENHANCED WARM ADVECTION ALONG WITH LOW LEVEL JET AXIS SHIFTS EAST
ACROSS FA THIS PERIOD SO WILL MAINTAIN HIGHER POPS FROM WEST TO EAST
ACROSS FA. SHOWALTERS SUFFICIENTLY LOW AND WITH STRENGTH OF LOW
LEVEL JET AND AVAILABLE MOISTURE WILL KEEP THUNDER MENTION.

COULD SEE A BRIEF BREAK IN PCPN MONDAY AS LEAD WAVE LIFTS NORTH AND
UPPER LOW CLOSES OFF OVER CENTRAL HIGH PLAINS. HOWEVER SURFACE
INVERTED TROUGH REMAINS OVER FA AND SUFFICIENT DEEP LAYERED RH IN
PLACE TO KEEP MID RANGE POPS GOING.

MODELS DIFFER ON TIMING OF CLOSED AS IT LIFTS NE INTO FA BEGINNING
OF NEXT WEEK. PREFER SLOWER ECMWF/CANADIAN SOLUTION BUT REGARDLESS
WILL KEEP HIGH END POPS GOING. TREND HAS BEEN TO FOCUS BEST
POTENTIAL ACROSS WESTERN FA SO WILL UP POPS TO CAT THIS AREA. WITH
SLOWER SOLUTION FA STAYS IN WARM SECTOR LONGER SO WILL BACK OFF ON
SNOW CHANCE OVER FA NW FA. BEST CONVECTIVE POTENTIAL REMAINS ACROSS
SOUTHERN FA.

COLDER AIR BEGINS TO WORK INTO FA TUESDAY NIGHT SO WILL MAINTAIN
RAIN/SNOW POTENTIAL.

PCPN SHOULD FINALLY WIND DOWN MID WEEK AS UPPER LOW LIFTS NORTH.
WITH TIMING UNCERTAINTIES WILL NOT MAKE ANY CHANGES TO LONGER
RANGES. A COOLING TREND OVER THE SECOND HALF OF THE WORK WEEK MAY
HAVE SOME POSITIVE RUNOFF IMPLICATIONS.

HYDROLOGY...
SEE LATEST RIVER FORECAST PRODUCTS AND AHPS PAGE ON THE WEB FOR
INFORMATION. AS MENTIONED ABOVE...INPUT INTO THU MODELS TO GET
PRELIMINARY CRESTS WAS BASED ON STORM TOTAL QPF OF 1.0 TO 1.5
INCHES AREA WIDE AND AT THIS TIME THAT STILL SEEMS VERY REASONABLE
WITH SOME LOCALLY HIGHER AMOUNTS LIKELY. WE WILL CONTINUE TO
MONITOR THE RIVER LEVELS WITH RAPID RISES LIKELY THIS WEEKEND INTO
NEXT WEEK WITH A MAJOR WARM UP AND HEAVY RAIN POSSIBLE EARLY NEXT
WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Mar 21, 5:37 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT SAT MAR 21 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG CAN BE EXPECTED ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA THIS MORNING GENERALLY SOUTHEAST OF A LINE FROM WAHPETON
TO PARK RAPIDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME RIVERS WILL BE IN FLOOD DURING THIS TIME AND RIVER INTERESTS
SHOULD MONITOR CONDITIONS AND UPDATED RIVER STAGES AND FORECASTS
FREQUENTLY. TURN AROUND DONT DROWN. NEVER DRIVE OVER FLOODED
ROADWAYS.

THE BIG STORY THIS PERIOD WILL BE SUNDAY AFTERNOON THROUGH TUESDAY
WHEN A STORM SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA WITH
TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE OVER THAT PERIOD.
THE RAIN WILL CHANGE TO SNOW TUESDAY NIGHT AND THEN GRADUALLY END
ON WEDNESDAY. LOW PRESSURE WILL DEVELOP OVER COLORADO AND KANSAS
EARLY NEXT WEEK AND THEN MOVE INTO MINNESOTA BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flood. Local standard time, as filed.

Flood, Norman

When
March 21, 1:49 PM CST to March 31, 11:59 PM CST
Where
Norman County, 1.67 mi NW of Shelly to 2.71 mi S of Perley
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.490, -96.850

Flood, Clay

When
March 21, 1:49 PM CST to March 31, 11:59 PM CST
Where
Clay County, 4.15 mi N of Georgetown to 5.01 mi SW of Comstock
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.140, -96.820

Flood, Wilkin

When
March 21, 1:49 PM CST to March 31, 11:59 PM CST
Where
Wilkin County, 5.62 mi ENE of Wolverton to 4.7 mi WSW of Tenney
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.610, -96.670

Flood, Grant

When
March 22, 11:15 AM CST to March 31, 3:00 PM CST
Where
Grant County, 9.07 mi WNW of Wendell to 2.4 mi WSW of Herman
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.100, -96.260

Flood, Otter Tail

When
March 22, 11:15 AM CST to March 31, 11:59 PM CST
Where
Otter Tail County, 8.1 mi W of Pelican Rpds Muni Ar to 4.56 mi WSW of Western
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.620, -96.270

Flood, Becker

When
March 22, 11:15 AM CST to March 31, 11:59 PM CST
Where
Becker County, 11.16 mi WNW of Ogema to 6.29 mi W of Cormorant
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.140, -96.180

Flood, Mahnomen

When
March 22, 11:15 AM CST to March 31, 3:00 PM CST
Where
Mahnomen County, 4.65 mi NW of Bejou to 11.21 mi W of Waubun
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.490, -96.060

Flood, Polk

When
March 22, 11:15 AM CST to March 31, 11:59 PM CST
Where
Polk County, 6.4 mi NNW of Northland to 10.16 mi ESE of Nielsville
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
48.160, -97.090

Flood, Red Lake

When
March 22, 11:15 AM CST to March 31, 3:00 PM CST
Where
Red Lake County, 2.7 mi ENE of Dorothy to 8.78 mi W of Delorme
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
47.950, -96.400

Flood, Pennington

When
March 22, 11:15 AM CST to March 31, 3:00 PM CST
Where
Pennington County, 12.46 mi W of Dakota Jct to 5.99 mi WSW of St Hilaire
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.160, -96.470

Flood, Marshall

When
March 22, 11:15 AM CST to March 31, 11:59 PM CST
Where
Marshall County, 12.6 mi WNW of Stephen Arpt to 10.07 mi S of Oslo
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.530, -97.130

Flood, Kittson

When
March 22, 11:15 AM CST to March 31, 11:59 PM CST
Where
Kittson County, 3.88 mi ENE of St Vincent Jct to 0.83 mi E of Robbin
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.990, -97.100

Flood, Roseau

When
March 22, 11:15 AM CST to March 31, 3:00 PM CST
Where
Roseau County, 15.31 mi WNW of Duxby to 0.83 mi S of Pelan
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.970, -96.370

Flood, Wadena

When
March 25, 2:09 PM CST to March 31, 3:00 PM CST
Where
Wadena County, 3.64 mi NW of Menahga to 2.74 mi SSW of Wadena
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.790, -95.150

Flood, Hubbard

When
March 25, 2:09 PM CST to March 31, 3:00 PM CST
Where
Hubbard County, 3.58 mi NNE of Becida to 1.67 mi W of Hubbard
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
47.400, -95.150

Flood, Clearwater

When
March 25, 2:09 PM CST to March 31, 3:00 PM CST
Where
Clearwater County, 14.98 mi NNW of Berner to 16.51 mi SW of Zerkel
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.010, -95.560

Flood, Beltrami

When
March 25, 2:09 PM CST to March 31, 3:00 PM CST
Where
Beltrami County, 5.97 mi E of Malcolm to 11.14 mi SSW of Solway
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.330, -95.200

Flood, Lake of the Woods

When
March 25, 2:09 PM CST to March 31, 3:00 PM CST
Where
Lake of the Woods County, 11.96 mi WSW of Williams to 2.29 mi SW of Faunce
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.700, -95.190

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153238, 153239, 153240, 153241, 153242, 153243, 153244, 153245, 153827, 153828, 153829, 153830, 153831, 153832, 153833, 153834, 153835, 153836.